In Washington DC, over 250 K-2 overdoses have occurred due to what is being described as a “bad batch” of “synthetic marijuana” in the last ten days. Over one hundred of those overdoses occurred over the weekend last week.
The overdoses have occurred in all quadrants of the District, which means that the distribution of the drug wasn’t limited to one spot or gas station. Some people buy the substance on the street or from drug dealers directly.
Also known as Spice or “fake pot,” the drug is usually organic matter such as leaves, flowers, etc. dusted with chemicals that stimulate the same part of the brain as marijuana. The drug is vaped or smoked. However, this is where the similarities end – fake marijuana can be a dangerous and even deadly drug. While you can’t overdose on naturally-grown cannabis, K2 overdoses are happening more and more often. A recent spate of overdoses in the Midwest and the Carolinas was laced with rat poison, causing people to bleed from their brains and internal organs.
K-2 overdoses, even without poison, are still a problem. Some people hallucinate and self-harm, while others vomit, have convulsions, or heart palpitations.
The overdoses have been taking place in batches, mostly in vulnerable populations. Homeless shelters have had multiple people get ill outside because of this drug. K-2 overdoses almost always require hospitalization.
Why Are There So Many K2 Overdoses?
Overdoses occur from K2, Spice and other synthetic drugs more easily than other drugs because there is just no “uniform” formulation for them. Sold on the street, in gas stations, and on the internet, many synthetic drugs like this are a big problem because of additives. Once law enforcement makes on the formulation of the synthetic illegal, the next formulation may have different chemicals in it. People are often attracted to Spice and K2 because most drug testing doesn’t detect it, and it’s pretty cheap, sometimes as little as $5 a bag. But using it can be deadly, and you never know what you’re going to get.
New York, Indiana, North Carolina, South Carolina and other states have recently been afflicted with a “bad batch” of these drugs that contain warfarin, a rat poison that works by causing internal bleeding. These batches of drugs are deadly, and the effects cause bleeding from the eyes, brain, gums, and other body parts. In May, a man in New York was arrested for distributing K2 that caused at least 18 overdoses.
If you or somebody you love is using synthetic drugs, there is no safe way to take them. Treatment is a safe place that can help you detox. Please contact a treatment center to learn more about your options.